The public inquiry into Ms Sturgess’ 2018 death has been requested by Home Secretary Priti Patel and commenced on Friday at 10.20am. Former High Court judge Lord Hughes of Ombersley will oversee the investigation, which aims to map out the events that led to her poisoning. So far, authorities believe she and her partner Charlie Rowley came into contact with a bottle of Novichok used in the attempted assassination of former Russian spy Sergei Skripal.
What are the symptoms of Novichok poisoning?
The 2018 release of Novichok that ultimately killed Ms. Sturgess was originally from Salisbury, where Russian military intelligence is believed to have smeared the substance on Mr. Skripal’s doorknob.
Mr Skripal and his daughter Yulia ended up hospitalized and eventually recovered, but the event sparked an immediate global backlash against Russia.
Authorities have launched an investigation into Salisbury for more traces of the nerve agent, fearing others may suffer a similar fate.
READ MORE: Putin humiliated as kidnapped mayor SAVE again in ‘special operation’
Novichok first appeared in the 20th century between 1971 and 1993 in Russia, where scientists created solid, liquid, and even powdered versions.
The Russian government has denied producing or researching agents “in the name of Novichok”.
Officials believe that five types of Novichok currently exist.
The chemical works by blocking nerve messages to the muscles, causing the body’s functions to quickly fail.
Exposure can lead to breathing and cardiac arrest as it works in the body, often with long-lasting effects in people who recover.
Novichok causes effects from the brain to the eyes, lungs and eventually to the heart and digestive system.
The initial symptoms, according to the doctors, are observed in the eyes as spasticity, where the pupils can constrict excessively.
The lungs may soon develop wheezing and shortness of breath when filled with fluid.
DO NOT MISS
When the chemical affects the brain, the victim can also have seizures and lose consciousness.
Ultimately, Novichok exposure can cause people to go into comas or in many cases, death.
Although more intense, the symptoms of Novichok exposure appear similar to those caused by other neurotoxins.
The only way to combat poisoning is through two antidotes, atropine and Athene, which work to stop it from working.
Source: | This article first appeared on Express.co.uk